Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Induction theorems on the stable rationality
of the center of the ring of generic matrices


Author: Esther Beneish
Journal: Trans. Amer. Math. Soc. 350 (1998), 3571-3585
MSC (1991): Primary 13A50, 20C10
MathSciNet review: 1475675
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Following Procesi and Formanek, the center of the division ring of $n\times n$ generic matrices over the complex numbers $\mathbf C$ is stably equivalent to the fixed field under the action of $S_n$, of the function field of the group algebra of a $ZS_n$-lattice, denoted by $G_n$. We study the question of the stable rationality of the center $C_n$ over the complex numbers when $n$ is a prime, in this module theoretic setting. Let $N$ be the normalizer of an $n$-sylow subgroup of $S_n$. Let $M$ be a $ZS_n$-lattice. We show that under certain conditions on $M$, induction-restriction from $N$ to $S_n$ does not affect the stable type of the corresponding field. In particular, $\mathbf C (G_n)$ and $\mathbf C(ZG\otimes _{ZN}G_n)$ are stably isomorphic and the isomorphism preserves the $S_n$-action. We further reduce the problem to the study of the localization of $G_n$ at the prime $n$; all other primes behave well. We also present new simple proofs for the stable rationality of $C_n$ over $\mathbf C$, in the cases $n=5$ and $n=7$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 13A50, 20C10

Retrieve articles in all journals with MSC (1991): 13A50, 20C10


Additional Information

Esther Beneish
Affiliation: Department of Mathematics, University of Wisconsin-Parkside, Kenosha, Wisconsin 53141-2000

DOI: http://dx.doi.org/10.1090/S0002-9947-98-02202-8
PII: S 0002-9947(98)02202-8
Received by editor(s): September 22, 1996
Article copyright: © Copyright 1998 American Mathematical Society